Back to Journals » Journal of Multidisciplinary Healthcare » Volume 9

Chemotherapy-induced nausea and vomiting: exploring patients’ subjective experience

Authors Salihah Zakaria N, Mazlan N, Lua PL

Received 6 October 2015

Accepted for publication 29 January 2016

Published 4 April 2016 Volume 2016:9 Pages 145—151

DOI https://doi.org/10.2147/JMDH.S97695

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Devang Sanghavi

Peer reviewer comments 3

Editor who approved publication: Dr Scott Fraser

Noor Salihah,1 Nik Mazlan,2 Pei Lin Lua3
 
1Faculty of Health Sciences, Universiti Sultan Zainal Abidin, Kampus Gong Badak, Terengganu, 2Kulliyyah of Allied Health Sciences, International Islamic University Malaysia, Pahang, 3Community Health Research Cluster, Faculty of Health Sciences, Universiti Sultan Zainal Abidin, Terengganu, Malaysia

Background: This study aimed to explore the subjective experience of nausea and vomiting during chemotherapy treatment among breast cancer patients and the impacts on their daily lives.
Methods: A qualitative descriptive study was conducted in breast cancer patients who received chemotherapy and had experienced nausea and/or vomiting. Semi-structured interviews were conducted and analyzed using content analysis based on Giorgi’s method.
Results: Of 15 patients who participated, 13 were included in the final analysis (median age =46 years, interquartile range [IQR] =6.0; all were Malays). Vomiting was readily expressed as the “act of throwing up”, but nausea was a symptom that was difficult to describe. Further exploration found great individual variation in patterns, intensity, and impact of these chemotherapy-induced nausea and vomiting (CINV) symptoms. While not all patients expressed CINV as bothersome, most patients described the symptom as quite distressing. CINV was reported to affect many aspects of patients’ lives particularly eating, physical, emotional, and social functioning, but the degree of impacts was unique to each patient. One of the important themes that emerged was the increase in worship practices and “faith in God” among Malay Muslim patients when dealing with these adverse effects.
Conclusion: CINV continues to be a problem that adversely affects the daily lives of patients, hence requiring better understandings from the health care professionals on patients’ needs and concerns when experiencing this symptom.

Keywords: antineoplastic agents, breast neoplasms, nausea, vomiting

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]

 

Readers of this article also read:

Efficacy and safety of low-dose topical tacrolimus in vernal keratoconjunctivitis

Shoughy SS, Jaroudi MO, Tabbara KF

Clinical Ophthalmology 2016, 10:643-647

Published Date: 7 April 2016

Experiences of persons with multiple chemical sensitivity with mental health providers

Gibson PR, Lockaby SD, Bryant JM

Journal of Multidisciplinary Healthcare 2016, 9:163-172

Published Date: 6 April 2016

Stuck between a rock and a hard place: the work situation for nurses as leaders in municipal health care

Nilsen ER, Olafsen AH, Steinsvåg AG, Halvari H, Grov EK

Journal of Multidisciplinary Healthcare 2016, 9:153-161

Published Date: 5 April 2016

Conceptualizing type 2 diabetes and its management

Tsasis P, Wu J, An A, Wong HJ, An X, Mei Z, Hains T

Journal of Multidisciplinary Healthcare 2016, 9:133-136

Published Date: 29 March 2016